Pennsylvania, 2001

Damaging Wind in Pennsylvania, July 4, 2001

July 4, 2001 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 4, 12:20 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 12:20 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT WED JUL 4 2001

...WORK ZONES...ZONES ISSUED AS NEEDED...

...CHANGES...

WILL EDGE POPS UP SOME FOR E AND S AREAS TONIGHT.

WILL HAVE CHC POPS IN THU/THU NIGHT FOR S AND E AREAS.

WILL MAKE SAT WET...AND SUNDAY DRY.

...DISC...

...SHORT TERM...

FEATURE THAT MOVED ACROSS LAST NIGHT MAY LIMIT ACTION SOME...AS
BETTER DEWPOINTS TO THE S AND E...BUT E SECTIONS AT RISK DUE TO LEE
TROUGH FEATURE...C AREAS DUE TO HEATING...AND WESTERN AREAS DUE TO
CURRENT ACTION (ALTHOUGH MORE CLDS)...AND NW AREAS NEAR BETTER
DYNAMICS.

CLUSTERS OF STORMS OVER THE OH VLY WILL CONTINUE TO WORK EASTWARD
THIS AFTERNOON. MOTHER NATURE BUSY SETTING UP HER OWN LIGHT SHOW FOR
THIS EVENING. FRONT PUSHES INTO NW AREAS TOWARD SUNSET...I/80 AROUND
06Z...THEN STALLS ACROSS S PA LATE. HARD TO KEY ON ANY ONE
AREA...SLIGHT RISK LOOKS GOOD FOR ALL.

NEW ETA HAS WEAK LOW TRACKING ARCOSS SE EDGE OF CWA...MAY BE BEST
CHC FOR BAD STORMS.

ANOTHER STRONG JET FCST TO ROUND BASE OF TROUGH LATE THU...THUS MORE
WET WEATHER LIKELY AT LEAST THE SOUTHERN PART OF CWA THU. VERY DEEP
VORTEX FOR EARLY JULY...SOME SHOWERS COULD LINGER ACROSS THE SE
ZONES RIGHT INTO EARLY FRI. COLD ADVECTION WILL TEND TO OFFSET
DYNAMICS...BUT TIME OF DAY COMES INTO PLAY TOO. BEST CHC FOR STRONG
STORMS ON THU MAY BE JUST TO THE S OF OUR AREA.

COOLER WX REALLY DOES NOT TAKE HOLD TO LATE THU/FRIDAY.

...LONG TERM...

EDGE OF WARM AIR STARTS TO PUSH BACK TOWARD W PA LATE FRIDAY.
A BLAST FURNANCE FOR THE PLAINS.

COULD BE A NW FLOW OUTBREAK ON SAT...AS VERY HOT...HUMID AIR IS
ADVECTED BACK TO THE N.

THUS SAT NOT SUNDAY COULD BE THE WET DAY. HARD TO HAVE AN ENTIRE
WEEKEND THAT HAS BEEN NICE THIS SEASON. MONDAY SHOULD BE OK.

WILL LEAVE TUE DRY FOR NOW...MAY NOT BE A GREAT DAY EITHER.

AN ACTIVE PATTERN FOR EARLY JULY.

SPS FOR SPC OUTLOOK.

.CTP...NONE.

MARTIN

In the hours before

Special weather statement, Jul 4, 9:35 AM EST, 4 hours 55 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-042000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1035 AM EDT WED JUL 4 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM ACROSS CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING...

WARMER AND INCREASINGLY UNSTABLE AIR WILL CONTINUE TO MOVE NORTHWARD
ACROSS PENNSYLVANIA THIS AFTERNOON. THIS IS IN ADVANCE OF A COLD FRONT
WHICH WILL BE APPROACHING FROM THE UPPER GREAT LAKES REGION.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER THE OHIO VALLEY WILL
CONTINUE TO MOVE EASTWARD AND REDEVELOP THROUGHOUT THE AFTERNOON AND
EVENING HOURS. SOME STORMS MAY BE ON THE STRONG TO SEVERE SIDE.
THE STORMS WILL CONTINUE THIS EVENING AS THE COLD FRONT MOVES INTO
CENTRAL PENNSYLVANIA. THE MAIN THREATS FROM THESE STORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...TORRENTIAL RAIN...AND DANGEROUS
LIGHTNING.

THE BEST CHANCE FOR THUNDERSTORMS WILL BE ANYTIME THIS AFTERNOON
OVER THE LAUREL HIGHLANDS AND NORTHWEST MOUNTAINS... AFTER 2 PM IN
THE CENTRAL COUNTIES INCLUDING STATE COLLEGE AND ALTOONA... AND
AFTER 4 PM IN THE SUSQUEHANNA VALLEY INCLUDING HARRISBURG AND
WILLIAMSPORT.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MARTIN/EVANS

The radar

The Binghamton radar (KBGM), 101 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
July 4, 2:30 PM EST
Where
Tioga County, Mansfield
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.800, -77.083

Trees were reported down in Mansfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256994.